Alert archive / Texas / Flash Flood Watches in 2008

Flash Flood Watch 6, NWS Midland/Odessa, TX

August 29, 2008Pecos County, Terrell County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Aug 29, 2008, 10:03 AM CDT for Pecos County, Terrell County, Texas; Eddy County, New Mexico. It took effect at Aug 29, 2008, 1:00 PM CDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 10:03 AM CDT (15:03 UTC)
In effect from
Aug 29, 2008, 1:00 PM CDT
Expired
Aug 31, 2008, 7:00 AM CDT
In force
42 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Eddy County, NM, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 6:52 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 29, 6:52 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 AM CDT FRI AUG 29 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN AREA OF RAINFALL IS MOVING NORTH ALONG THE PECOS RIVER THIS
MORNING. RIGHT NOW IT IS ONLY EXPECTED TO AFFECT FST AND PEQ WITH
-SHRA AND MVFR CIGS...BUT THIS ACTIVITY COULD SPREAD INTO THE MAF
AND INK TAF SITES. THESE LOCATIONS WILL HAVE TO BE CLOSELY
MONITORED FOR POSSIBLE AMENDMENTS. OTHERWISE EXPECT GENERALLY
LIGHT SOUTHEAST TO NORTHEAST WINDS ACROSS MOST AREAS...WITH SOME
CLOUDS AROUND 4KFT BUT A FAIRLY CONSTANT MID LEVEL CIG FROM
12-15KFT. COULD SEE A RETURN OF MVFR CIGS TONIGHT BUT WILL NOT
QUITE MENTION THIS YET.

&&

.PREV DISCUSSION... /ISSUED 436 AM CDT FRI AUG 29 2008/

DISCUSSION...
UPPER LEVEL LOW STILL SITUATED TO THE WEST OF THE REGION AND WILL
BE THE MAIN PLAYER IN PRECIP ACROSS SOUTHERN AREAS TODAY. RADAR
THIS MORNING SHOWING A BROKEN STREAM OF RAINFALL FROM THE DAVIS
MOUNTAINS EASTWARD THROUGH THE STOCKTON PLATEAU WITH HEAVIER
CLUSTERS ALONG THE EAST.  THIS AREA WILL LIKELY CONTINUE TO ROTATE
NORTHWESTWARD INTO THE AREA.  00Z KMAF SOUNDING FROM YESTERDAY
INDICATIVE OF COMPLETE DEEP LAYER MOISTURE IN THE REGION.  AT 1.7
PRECIP WATER...LOCATIONS THAT RECEIVE RAINFALL SHOULD EXPECT HEAVY
AMOUNTS.  KEPT HIGHEST POPS FOR TODAY ALONG THE RIO GRANDE AT NEAR
80 PCT AND TAPERED OFF DOWN TO SLIGHT CHANCE IN THE WESTERN LOW
ROLLING PLAINS.  FOLLOWED GFS PRECIP OUTPUT CLOSEST AS ITS
PERFORMED BETTER AS OF LATE.  WILL KEEP SPS FOR SOUTHERN COUNTIES
THROUGH THE WEEKEND AND ISSUE FLS AND FFW/S AS NEEDED.  WITH
EXTENSIVE CLOUD COVER AND RAINFALL...EXPECTING HIGHS TODAY TO BE
CONSIDERABLY COOLER THAN YESTERDAY AND DID BUMP DOWN FROM PREVIOUS
FORECAST. MODEL 850H TEMPS LOOKED TOO LOW TO SUPPORT MID 80S SO
GENERALLY SHOULD SEE MAX TEMPS IN THE UPPER 70S/LOWER 80S THIS
AFTERNOON.

UPPER LEVEL RIDGE LOCATED ACROSS THE CENTRAL AND WESTERN CONUS WILL
GET PINCHED OFF BY APPROACHING UPPER TROUGH AND SHIFT EASTWARD. IN
THE PROCESS...WHATS LEFT OF THE UPPER LOW WILL SLOWLY SAG S/WWD AS
IT DISSIPATES.  MODELS SEEM TO BE IN GOOD AGREEMENT IN THIS UPPER
PATTERN.  IN THE MEAN TIME...SHORTWAVES WILL CONTINUE TO TRACK
SOUTH TO NORTH ACROSS WESTERN AREAS OF THE CWA.  HAVE KEPT
MODERATELY HIGH POPS EACH AFTERNOON THROUGH THE WEEKEND WITH
HIGHER VALUES SOUTH AND WEST AS SW FLOW IS USUALLY QUITE
CONDUCIVE TO RAINFALL PRODUCTION.  BELOW AVERAGE TEMPS ARE
EXPECTED TO CONTINUE THROUGH MONDAY AND THEN SHOULD BEGIN TO
MODERATE INTO NEXT WEEK. BACK TO NEAR NORMAL BY TUES AND THROUGH
THE REST OF THE PERIOD.

AN UPPER TROUGH WILL THEN BEGIN TO DIG INTO SOUTHERN NEVADA EARLY
NEXT WEEK.  ATTM...MODELS THEN QUICKLY TRACK THE TROUGH NEWD
TOWARDS CANADA.  THIS TRACK WOULD LIKELY KEEP IT TOO FAR NORTH TO
SEND A GOOD COLD FRONT DOWN BUT IF THE TRACK WOULD BE MORE
SOUTHWARD...COULD SEE A COOL DOWN LATER NEXT WEEK. WILL HAVE TO
WAIT AND SEE.

MEFFER

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Aug 29, 5:38 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 AM CDT FRI AUG 29 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
538 AM CDT FRI AUG 29 2008 /438 AM MDT FRI AUG 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY ALONG THE BEND BEND
REGION TODAY AND TONIGHT...WITH DECREASING RAIN CHANCES FURTHER
NORTH. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY AGAIN ON SATURDAY...WITH
DIMINISHED RAIN CHANCES CONTINUING SUNDAY THROUGH THE REMAINDER OF
THE WEEK. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY
MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS WEST OF THE PECOS
RIVER SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 29, 4:42 AM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 AM CDT FRI AUG 29 2008

NMZ027-TXZ057-058-074-075-079>082-258-292100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...VAN HORN...PECOS...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
442 AM CDT FRI AUG 29 2008 /342 AM MDT FRI AUG 29 2008/

...LOCALLY HEAVY RAINFALL POSSIBLE TODAY THROUGH THE WEEKEND...

AN UPPER LEVEL LOW PRESSURE SYSTEM NEAR THE REGION TODAY WILL
REMAIN ACROSS SOUTHWEST TEXAS THROUGH THE WEEKEND. THIS LOW WILL
COMBINE WITH ABUNDANT DEEP LAYER TROPICAL MOISTURE CURRENTLY IN
PLACE TO PRODUCE LOCALLY HEAVY RAINFALL TODAY THROUGH SUNDAY.

THE BETTER CHANCES FOR HEAVY RAINS WILL OCCUR SOUTH AND WEST OF
THE PECOS RIVER...INCLUDING HE DAVIS MOUNTAINS...MARFA PLATEAU...
PRESIDIO VALLEY...AND BIG BEND REGIONS. AVERAGE RAINFALL AMOUNTS
OF A HALF INCH OR MORE ARE EXPECTED WHILE A FEW LOCATIONS MAY
RECEIVE OVER 2 INCHES OF RAIN.

AREA RESIDENTS ARE URGED TO MONITOR DEVELOPING WEATHER CONDITIONS
AND BE PREPARED FOR LATER STATEMENTS...ADVISORIES OR WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:19 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Aug 29, 7:50 AM CDTRiver Flood WarningMAFBrewster5 hr
Aug 28, 7:21 PM CDTAreal Flood AdvisoryMAFLea3 hr
Aug 28, 7:53 PM CDTAreal Flood AdvisoryMAFEddy3 hr
Aug 28, 7:55 PM CDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Flash Flood Watches in Texas, 2008Flash Flood Watches in New Mexico, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.